Dr. Andrew Bamji is a consultant in rheumatology at Queen Mary’s Hospital, Sidcup who helps people with joint problems & arthritis. He was diagnosed with severe tendon inflammation which was triggered by the statins he was put on by his GP because his cholesterol was 9.2. He says that if someone has had a heart attack statins are an important tool in preventing another, but that the problem is statins are being handed out ‘willy-nilly’ with very little apparent benefit. Many patients face side-effects in return for the marginal protection statins can offer. It’s time the medical profession realised this. Each form of statin causes night cramps, muscle pain, severe muscle disorders known as myopathy & also fatigue.
He realised that many of his patients with musculoskeletal conditions such as polymyalgia were on statins. When he advised them to stop taking them, their problems went away. Statins only marginally increase heart protection. If a patient has heart disease & high cholesterol the chance of their dying from a heart attack over 4-6 years is about 8%. If they’re given a statin every day, this decreases to about 6% or 7%. If you take statins without any problems then there’s no reason to abandon them, but the idea of their wide-spread prescription, given the minimal & questionable benefit & potential side-effects, is just nonsense. He says that as a patient who has thrown his statins away, he is happy to take his chances. D. Mail 27.1.09
Ed’s Note: I offer this slightly sensationalist letter about statins only because I have come across problems with statins more and more the last couple of years. It’s worth considering whether symptoms of any kind began after you started any new medicine or supplement – most often when I mention this to patients, it hasn’t occurred to them. It should; it’s very common.